New York, 2005

Flood in New York, January 14 to 16, 2005

January 14 to 16, 2005 · NWS ALY · 1 event in 1 county or zone

A strong low pressure area moved from the Ohio Valley, northeast into the Saint Lawrence Valley on January 13th and 14th. A strong southerly flow pushed temperatures and dewpoints to rise into the 50s late on the 13th across eastern New York and adjacent western New England.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong low pressure area moved from the Ohio Valley, northeast into the Saint Lawrence Valley on January 13th and 14th. A strong southerly flow pushed temperatures and dewpoints to rise into the 50s late on the 13th across eastern New York and adjacent western New England. Heavy rain, up to two inches worth, fell on the morning of the 14th across the region. The rain, combined with the unseasonably mild temperatures, produced a significant runoff from melting snows. This resulted in minor to moderate flooding along some of the tributaries across the region. The Housatonic River in Litchfield County, below the Stevenson Dam, reached its highest point since 1960. Some flooding was also noted along the Hoosic River in New York. Also in NY, flooding was noted along the Schoharie, Esopus, Canajoharie, and Wappingers Creeks. The 10.2 foot crest at the Wappingers Falls gage was the highest on record since 1987. Flash flooding in the city of Amsterdam, Montgomery County, caused a rock slide which damaged several cars. Flooded roadways in Albany and Rensselaer counties forced the temporary shutdown of a few roads. In southern Vermont, the Walloomsac River and Batten Kill exceeded flood stage with no problems reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 14, 2:35 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Jan 14, 2:35 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EST FRI JAN 14 2005

WORKZONES OUT. PLEASE LOOK AT THE ONES TIME STAMPED 230 PM.

.SYNOPSIS...THE COLD FRONT THAT HAS RETURNED WINTER TO OUR
REGION...WAS MOVING OFF THE EASTERN SEABOARD. ARCTIC HIGH PRESSURE
WILL BUILD EAST FROM THE NATIONS HEARTLAND AND BE IN CONTROL OF OUR
WEATHER FOR MUCH OF THE WEEKEND. A SECONDARY HIGH PRESSURE WILL
SLOWLY BUILD SOUTH FROM EASTERN CANADA LATE SUNDAY INTO MONDAY. A
BOUNDARY BETWEEN THESE TWO AIR MASSES WILL INTERACT WITH AN UPPER
LEVEL DISTURBANCE AND LAKE MOISTURE TO BRING THE THREAT OF A LITTLE
SNOW...MAINLY NORTH AND WEST OF ALBANY LATE SUNDAY INTO MONDAY.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...FINALLY...WE WILL ENJOY
A REPRIEVE FROM THE NEARLY CONTINUOUS ONSLAUGHT OF PACIFIC STORMS.
THESE STORMS HAVE BEEN RIDING ALONG THE BAROCLINIC ZONE...PARKED TO
OUR SOUTH...AND HAVE PLAGUED OUR REGION SINCE BEFORE THE FIRST OF
THE YEAR WITH A PLETHORA OF MIXED PRECIPITATION. THE LATEST STORM
DID NOT ONLY INCLUDE MIXED PRECIPITATION...BUT A ROLLER COASTER OF A
TEMPERATURE RIDE...AND SOME FLOODING FROM THE COMBINATION OF
EXCESSIVE RAIN...AS WELL AS RAPID SNOW MELT.

AN UPPER LEVEL RIDGE HAS REPLACED THE TROUGH IN THE WEST...GIVING
THOSE FOLKS A MUCH NEEDED BREAK. A LARGE POLAR VORTEX HAS SETTLED
INTO CENTRAL CANADA...EXTENDING A BROAD LARGE TROUGH FROM ABOUT THE
ROCKY MOUNTAINS...TO THE EAST COAST. WHAT THIS ALL MEANS...IS THE
TRAIN OF MOISTURE FROM THE PACIFIC HAS FINALLY BEEN CUT OFF...AND
WILL BE REPLACED WITH SYSTEMS FROM CANADA. WHILE THIS CERTAINLY DOES
NOT PRECLUDE PRECIPITATION (IN FACT...WE WILL BE MENTIONING CHANCES
THROUGH MUCH OF THE UPCOMING PERIOD)...ALL PRECIPITATION FOR AT
LEAST THE NEXT WEEK LOOKS TO BE  IN THE FORM OF SNOW. WE WILL
PROBABLY HAVE SOME LAKE EFFECT SNOW SHOWERS TO OUR WEST TONIGHT INTO
EARLY SATURDAY. HOWEVER...WITH  SOMEWHAT LESS THAN DIRECTIONAL
SHEAR...LIMITED MOISTURE AND A LOWERING SUBSIDENCE INVERSION...WE DO
NOT EXPECT ANYTHING BEYOND THE CHANCE MODE WITH LITTLE OR NO
ACCUMULATIONS.

ASIDE FROM ANY LAKE EFFECT SNOW DOWNWIND OF LAKE ONTARIO...SATURDAY
WILL BE DRY AND SEASONABLY COLD. MEANWHILE...FRIGHTFULLY FRIGID AIR
HAS NOW OCCUPIED MUCH OF THE CONUS FROM ALASKA...EAST THROUGH MUCH
OF THE UNITED STATES. FORTUNATELY...THIS AIR HAS FIRST BEEN DRIVEN
SOUTH...BEFORE PIVOTING EAST...ALLOWING FOR SOME MODERATION...AT
LEAST THIS GO ROUND.

BY SUNDAY...ANOTHER HIGH PRESSURE WILL FORM TO OUR NORTH AND BEGIN
PUSHING A BACKDOOR FRONT SOUTHWARD WITH THIS PROCESS CONTINUING INTO
MARTIN LUTHER KING DAY. AT THE SAME TIME...A NORTHEASTERLY FETCH OFF
THE ATLANTIC WILL ATTEMPT TO SATURATE THE LOWER LEVELS. THIS TWO
FACTORS WILL INCREASE SNOW SHOWER POSSIBILITIES DURING THIS TIME
FRAME. COULD BE INTERESTING...WITH THE NE FLOW...SOME OF OUR
OROGRAPHICALLY FAVORED AREAS COULD EVEN SEE SOME ACCUMULATIONS BUT
FOR NOW JUST CALL IT CHANCES.

FOR THE MOST PART...WENT WITH A COMPROMISE OF THE COLDER MAVS/WARMER
METS THROUGHOUT THIS TIME FRAME.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...TUESDAY LOOKS TO BE DRY AS THE
AFOREMENTIONED EASTERN CANADA HIGH PRESSURE WILL FINALLY BUILD
SOUTHWARD ACROSS THE REGION. THE AIR WILL BE A LITTLE COLDER
COMPARED TO THE WEEKEND...BUT REALLY IS OF POLAR (NOT ARCTIC ORIGIN)
AND THEREFORE NOT ALL THAT FRIGID FOR THIS TIME OF YEAR. BY
WEDNESDAY...A SERIES OF CLIPPERS WILL APPROACH THE REGION. THE FIRST
ONE LOOKS TO TRACK JUST TO THE NORTH OF ALBANY...BUT WITH A HEALTHY
LOOKING WARM AIR ADVECTION PATTERN...COULD PRODUCE AN OVERUNNING
SHOT OF SNOW. THEN...A SECONDARY CLIPPER MIGHT SLIP SOUTH AND
PRODUCE A BIT MORE SNOW LATE IN THE WEEK. WHILE NO BIG STORMS IN
SIGHT...ALL THIS ACTIVITY WILL BRING SEVERAL OPPORTUNITIES FOR SOME
NATURAL SNOW FOR THE SKY SLOPES.

&&

.AVIATION....LOOK FOR MAINLY VFR CONDITIONS THROUGH SATURDAY. A
LITTLE LAKE EFFECT SNOW MIGHT PRODUCE LOCAL MVFR CONDITIONS WELL
WEST OF ALBANY...BUT THIS WOULD BE THE EXCEPTION RATHER THAN THE
RULE. THE GUSTY NW WIND WILL GRADUALLY SUBSIDE TO LESS THAN 10 KNOTS
AFTER 00Z WITH A GENERALLY CLEARING SKY.

&&

.HYDROLOGY...THE COMBINATION OF AROUND AN INCH OF RAINFALL (LOCALLY
HIGHER IN SPOTS TO OUR SOUTH)...ALONG WITH SOME SIGNIFICANT MELTING
OF SNOW...AND PERHAPS MOST IMPORTANTLY...BREAK UP OF ICE
JAMS...RESULTED IN SOME FLOODING ACROSS OUR CWA. (PLEASE SEE OUR
LATEST FLS/FFW) FOR THE LATEST INFORMATION. THE GOOD NEWS...COLD
TEMPERATURES WILL SHUT DOWN ALL RUNOFF AND NO MORE RAIN IS IN THE
FORESEEABLE FORECAST. ANY PRECIPITATION THAT FALLS DURING THE NEXT 7
DAYS SHOULD BE IN THE FORM OF SNOW. WITH COLDER TEMPERATURES THE ICE
WILL BECOME LOCKED IN PLACE AND THICKEN WITH TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM/LONG TERM...HWJIV
AVIATION...VTK
Hazardous weather outlook, Jan 14, 4:25 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EST FRI JAN 14 2005

NYZ032-033-038>042-047>052-058-059-082-083-151200-
EASTERN ALBANY NY-EASTERN GREENE NY-EASTERN SCHENECTADY NY-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-WESTERN ALBANY NY-WESTERN GREENE NY-
WESTERN SCHENECTADY NY-
425 PM EST FRI JAN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY...THE
ADIRONDACKS AND THE GREATER CAPITAL DISTRICT.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ043-053-054-060-061-063>066-084-VTZ013>015-
151200-
BENNINGTON VT-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN RENSSELAER NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN WASHINGTON NY-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-SOUTHERN WASHINGTON NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN RENSSELAER NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
425 PM EST FRI JAN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CATSKILLS...THE
BERKSHIRES...THE LITCHFIELD HILLS...SOUTHERN VERMONT AND WASHINGTON
COUNTY.

.DAY ONE...
WITH THE COMBINATION OF ALL THE SNOW MELT AND 1 TO 2 INCHES OF
RAIN...FLOODING IS OCCURRING ACROSS THE REGION. SEVERAL FLOOD
WARNINGS ARE IN EFFECT FOR THIS AREA. PLEASE SEE FLOOD WARNINGS FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF FLOODING.

In the hours before

Local storm report, Jan 14, 4:38 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EST FRI JAN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     FLASH FLOOD      2 SW CANAJOHARIE        42.88N 74.60W
01/14/2005                   MONTGOMERY         NY   OTHER FEDERAL

            CANAJOHARIE CREEK PEAKED AT 7.81 FEET. FLOOD STAGE IS
            6.00 FEET.

&&

OKEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eastern Ulster

When
January 14, 9:00 PM EST to January 16, 12:46 AM EST
Where
Eastern Ulster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

The Esopus Creek exceeded the 20-foot flood stage at the Mount Marion gage, cresting at 20.67 feet, 10:15 AM on the 15th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5435817.